JOURNAL ARTICLE
REVIEW
SYSTEMATIC REVIEW
Add like
Add dislike
Add to saved papers

Drug-induced Raynaud's phenomenon: beyond β-adrenoceptor blockers.

AIM: Drug-induced Raynaud's phenomenon (RP) has long been associated with the use of different drugs, including cancer chemotherapy or β-adrenoceptor blockers. However, sources report extremely variable prevalence and the level of evidence for each class is heterogeneous. Moreover, new signals are emerging from case reports and small series. Our objective was therefore to review available evidence about this adverse drug effect and to propose a mechanistic approach of drug-induced RP.

METHODS: A systematic review of English and French language articles was performed through Medline (1946-2015) and Embase (1974-2015). Further relevant papers were identified from the reference lists of retrieved articles.

RESULTS: We identified 12 classes of drugs responsible for RP, with a variety of underlying mechanisms such as increased sympathetic activation, endothelial dysfunction, neurotoxicity or decreased red blood cell deformability. Cisplatin and bleomycin were associated with the highest risk, followed by β-adrenoceptor blockers. Recent data suggest a possible involvement of tyrosine kinase inhibitors (TKI), through an unknown mechanism.

CONCLUSION: Drug-induced RP is a probably underestimated adverse drug event, with limited available evidence regarding its prevalence. Although rare, serious complications like critical digital ischaemia have been reported. When these treatments are started in patients with a history of RP, careful monitoring must be made and, if possible, alternative therapies that do not alter peripheral blood flow should be considered.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app